PDA

View Full Version : What cold/sinus medicine can I take with Warfarin?



soccerdad
March 5th, 2010, 06:06 AM
Hi folks,
Can I take Claritin and/or Tylenol Allergy Multi-Symptom while taking Warfarin?
Got the sniffles and slight sore throat and just wanted to know what to take.

Thanks again!

Kurt

AgilityDog
March 5th, 2010, 06:19 AM
There's a sticky with a link to check drug interactions. See the anticoagulation forum.

You can check your cold med against the coumadin/warfarin on that.

catwoman
March 5th, 2010, 06:47 AM
Hmmmmmmm. Sniffles and slight sore throat. It's that time of the year again!

This should be transferred to the Anticoagulation Forum so more will see it there.

However, Claritin (loratadine) won't affect your INR, according to drug interaction sites online.
Tylenol's website says to consult your doctor before taking Tylenol Allergy Multi-Symptom if you are taking "the blood thinning" drug warfarin. I've taking Extra Strength Tylenol & the PM version before, never had a problem, but I haven't taken more than perhaps 4 capsules a day, and not for long periods. I would check with a doctor first, because the Tylenol product contains a decongestant; many cardiac patients are advised to avoid decongestants. I have not taken a decongestant since my surgery.

You may want to ask your doctor for an Rx for a nasal spray something like fluticasone (Flonase) to prevent symptoms of allergies in the future. Our PCP has Rxed fluticasone for both my husband and me. It's pretty reasonably priced; I pay $15 at Walmart. My husband has his filled at Costco (1 bottle for $15.48); when we picked up his last refill, 2 bottles were in the sack. He started to decline the 2nd bottle, but they said the price on 2 bottles was less than 2 individual refills, so he took them and saved about $9.

bunker395
March 5th, 2010, 11:33 AM
I use Zicam and it has not effect on my INR

Bina
March 5th, 2010, 11:52 AM
Kurt, OTC cold meds containing Tylenol (or Acetaminophen), will be fine with warfarin for the short term.
If you are taking BP meds, then you need to be careful because the decongestants and antihistamines may raise your BP.

dick0236
March 5th, 2010, 12:44 PM
I've taken 10mg Loratadine, the generic of Claritin, daily for tha past few years for seasonal allergies and "Ohio Valley" sinus problems . It has not interacted with my warfarin and/or INR. I also take 1000mg typlenol daily for spinal disc pain without any interaction with warfarin.

Rich
March 5th, 2010, 06:24 PM
Kurt,
I have used the Tylenol multi-symptom with no problems, including both the night and day versions. The anti-histamine in it should not be a problem, but the de-congestant in it can raise your BP. In addition it also contains alcohol. But for the short term you shouldn't have a problem. The nightime version can give you a good nights sleep.
Rich

ks1490
March 9th, 2010, 08:22 PM
My cardio has told me: Antihistamines OK, Decongestants not OK.

Ross
March 10th, 2010, 02:32 AM
I take whatever brings relief whether it's on the no no list or not. There isn't much that you can't take. Sudafed could be a problem or others of that nature, but for the most part, just about any cold remedy is fine.

ALCapshaw2
March 12th, 2010, 06:12 PM
Don't forget, you can ALWAYS ASK your Pharmacist at ANY Hour they are open and for NO Charge :-)

Most Coumadin / Anti-Coagulation Clinics have one or more Nurses who handle Telephoned Questions about drug interactions (or at least mine does). Your anti-coagulaton manager is another good source of information as well.

For stopped-up sinuses (sp?), I've been told to that Mucinex works well and seems to have little or no interaction with anti-coagulation.

Freddie
March 12th, 2010, 07:45 PM
Lets try "stuffed-up" sinuses ........I use Dristan at night.